If Propecia (finasteride) raises testosterone levels then why is there a decrease in sex drive while taking the medication?
Interestingly, I’ve heard some Propecia users claim the drug actually increased their libido. However, to answer your question, I believe that it has to do with the finasteride’s effect on the prostate.
Before becoming the hair loss drug Propecia (1mg finasteride), it was first used to treat benign prostatic hyperplasia (enlarged prostate) in the form of Proscar (5mg finasteride). The prostate plays a role in ejaculation among other things and sexual dysfunction is a side effect of prostate removal. What’s more interesting is that researchers at James Buchanan Brady Urological Institute of Johns Hopkins showed that, after radical prostatectomy, testosterone levels actually increase slightly.
Thus, there are certainly other factors than just testosterone levels affecting sex drive.
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forum and social community.